Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 94, NWS Phoenix, AZ

October 2, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 2, 2018, 11:02 AM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2018, 11:02 AM MST (18:02 UTC)
Expired
Oct 2, 2018, 2:32 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 1:00 PM MSTFLASH FLOOD6 Ese Buckeye, AZ**DELAYED REPORT....DRONE FOOTAGE SHOWING WATER FROM WATERMAN WASH INUNDATING NARRAMORE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 6.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

190 
WGUS55 KPSR 021802
FFWPSR
AZC013-022200-
/O.NEW.KPSR.FF.W.0094.181002T1802Z-181002T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1102 AM MST TUE OCT 2 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 300 PM MST.

* At 1058 AM MST, automated county stream gauge located in Rainbow 
  Valley indicate Waterman Wash continues to rise.  This area had 
  seen 1 to 2 inches of rainfall which had fallen upstream earlier 
  this morning. Runoff will continue to keep Waterman Wash elevated 
  to rising.

* Some locations that will experience flooding include...
  Rainbow Valley including Tuthill and Narramore road low water 
  crossings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3332 11237 3319 11232 3316 11249 3336 11254
      3337 11246

$$

MS
1 follow-up statement
603 
WGUS75 KPSR 022132
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
232 PM MST TUE OCT 2 2018

AZC013-022139-
/O.CAN.KPSR.FF.W.0094.000000T0000Z-181002T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
232 PM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...

Flood waters have receded significantly along Rainbow Valley. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures along Waterman Wash road crossings.

LAT...LON 3332 11237 3319 11232 3316 11249 3336 11254
      3337 11246

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 8:51 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 2, 8:51 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
851 AM MST Tue Oct 2 2018

.SYNOPSIS...
Showers and isolated embedded thunderstorms are will continue
today, mainly east of the lower Colorado River valley before
starting to taper off from the west overnight tonight. Areas of
flooding are likely through this afternoon across south-central
Arizona.A good chance for showers with embedded thunderstorms is
anticipated on Wednesday as well. Most places will be dry Thursday
and Friday before a large low pressure system develops over the
western states, resulting in increasing chances for showers and
possible thunderstorms mainly over south- central Arizona. It will
stay quite cool this weekend into early next week.

&&

.DISCUSSION...
Plume of very rich moisture continues to focus
meridionally across south-central Arizona, within a broad warm
advection regime east of the mid-level circulation west of
Phoenix. The heaviest bands more recently have been focused
directly over the Phoenix area southward, and even though rates
have not been exceptionally high (compared to convective
precipitation we normally get during the Monsoon), rain has been
efficient and persistent, resulting in widespread totals over one
inch across the lower deserts of Maricopa and western Pinal
Counties. Areas of flooding are ongoing within area washes and
some low-lying areas, and will continue the Flash Flood Watch
across all of western and south-central Arizona through early
Wednesday morning.

The back edge of the widespread/stratiform rain is gradually
shifting eastward across western Maricopa County, and expect some
thinning of clouds to occur west of Phoenix later this afternoon.
The resulting modest destabilization within the moist air mass
should be sufficient to support diurnally driven convection
redeveloping, though coverage will be spottier and more scattered
compared to this morning. However, locally heavy rain remains a
threat with any shower or thunderstorm that develops.

&&

.PREVIOUS DISCUSSION...
Rosa's mid level circulation and the
deep tropical moisture plume will continue to be steered to the
northeast today into Wednesday ahead of a large Pacific upper low
that continues to approach the California coast. Moisture will
thin but slowly and even though the upper low is well to the west,
sufficient dynamics/forcing associated with it will be able to
act on the moist atmosphere and generate widespread showers today
into tonight. POPs will remain mostly categorical over most of
southwest and south central Arizona today into this evening with
the most significant rains to affect south-central Arizona
(Phoenix north and east) this afternoon and overnight tonight.
Should we see a bit of sunshine this afternoon, the heating will
also help to destabilize things and we could see some moderately
strong thunderstorms develop; any storms that form would be able
to generate locally very heavy rains and lead to some flash
flooding. As such we do want to keep the flash flood watch going
through the morning hours on Wednesday. Look for another day today
with very cool high temperatures that will struggle to reach into
the mid 80s over the greater Phoenix area.

Since yesterday evening, rains for the most part have not been
overly heavy and flash flood warnings have not been needed. Again,
most of the current rains - and rain expected into the mid morning -
will likely stay light to moderate and this will limit the impacts
and potential flooding risk. Better chances of serious rain and
flooding may well be this afternoon and evening, especially if
thunderstorms develop over the area.

The upper Pacific low is forecast by the models to approach the
California coast Wednesday, then quickly lift northeast and swing
across Arizona Wednesday night. This will lead to continued very
unsettled conditions, with scattered to numerous showers and
isolated thunderstorms possible over much of the area east of the
Colorado river valley Wednesday into Wednesday evening. As the low
quickly moves off to the east Thursday, moisture will rapidly
decrease from the west and a drier more stable and subsident
west/southwest flow aloft will overspread the area. Given the
presence of the Pacific low as it moves across the area, high
temperatures will stay cool and in the 80s both Wednesday and
Thursday.

On Friday, a weak open wave disturbance will approach from the
northwest, but no precipitation is expected. Skies should remain
mostly sunny and high temperatures will remain below normal and
mostly in the 80s.

Operational GFS and ECMWF as well as GEFS ensemble members continue
to show good consistency in the idea that a large upper level low
pressure trof will develop over the western CONUS this weekend and
into early next week. As this occurs we can expect periodic
disturbances moving through the trof and across mainly south-central
Arizona. We will see unsettled conditions with a chance for
afternoon and evening showers and thunderstorms each day along with
even cooler high temperatures. Highs in Phoenix will fall to near 80
Sunday and next Monday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Moderate rain will continue across central/eastern portions of the
Phoenix area through 17Z. Continue to expect cigs near 2500-3000
ft with visibilities of 1-2 miles within the heavier rain showers.
Western edge of much lighter precipitation and improved cigs/vis
is slowly progressing eastward, and should eventually move
eastward across all area terminals by early afternoon. Still
expect thick cloud cover with cigs of 4000-5000 feet even after
the heavier rain ends. Winds will continue to be erratic due to
influence of the individual rain bands, but the broader gradient
will support easterly winds eventually veering to southerly by
this afternoon. Gusts to 20 kt will be possible.

Cigs below 6K ft should persist through the afternoon and showers
and possibly some isold thunderstorms could develop later in the
afternoon. Upslope/foothill areas around the northern fringes of the
city may see better storm coverage, but conceivably a storm could
drift over one of the aerodrome sites. Lower cigs and some showers
could persist through the evening hours impacting operations.

Southeast California/Southwest Arizona including KIPL and KBLH:
Light showers will persist around KBLH through the morning with
drier conditions further west. Cigs will maintained in a 4-6K ft
range for much of the day with only periods where cigs scatter.
Conditions should improve substantially after sunset.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday...
Most places will be dry Thursday and Friday with only very slight
chances over portions of south-central AZ. Over the weekend, rain
chances return but accumulations, if any, will be modest. Winds
will be light through Friday before breeziness, favoring westerly
directions, returns over the weekend. Humidities trend down
significantly through Friday before leveling off. However, minimum
humidities will remain above 20% for nearly all areas and
overnight recovery will remain at least good.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ530>563.

CA...Flash Flood Watch through late tonight for CAZ569.

&&

DISCUSSION...Rogers
PREVIOUS DISCUSSION...CB
AVIATION...Rogers/MO
FIRE WEATHER...AJ

In the hours before

Local storm report, Oct 2, 10:23 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1023 AM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      1 ESE SCOTTSDALE        33.49N 111.91W
10/02/2018                   MARICOPA           AZ   EMERGENCY MNGR

            CITY OF SCOTTSDALE REPORTED ALL UNBRIDGED
            CROSSINGS OF INDIAN BEND WASH CLOSED DUE TO
            FLOODING.

&&

PI
Local storm report, Oct 2, 10:29 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1029 AM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      4 S GUADALUPE           33.31N 111.98W
10/02/2018                   MARICOPA           AZ   EMERGENCY MNGR

            PHOENIX PD REPORTS CHANDLER BLVD AND 51ST ST
            CLOSED DUE TO FLOODING.

&&

PI
Local storm report, Oct 2, 10:32 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1032 AM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     FLASH FLOOD      2 W PARADISE VALLEY     33.53N 111.98W
10/02/2018                   MARICOPA           AZ   EMERGENCY MNGR

            CITY OF PARADISE VALLEY REPORTS NUMEROUS
            STREET CLOSURES DUE TO FLOODING.

&&

PI
Local storm report, Oct 2, 10:33 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1033 AM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     FLASH FLOOD      2 NW PHOENIX            33.47N 112.10W
10/02/2018                   MARICOPA           AZ   BROADCAST MEDIA

            MEDIA REPORT 19TH AVE & MCDOWELL CLOSED IN
            BOTH DIRECTIONS DUE TO FLOODING. TWO CARS
            STUCK IN THE WATER.

&&

PI
Local storm report, Oct 2, 10:35 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1035 AM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      5 S PHOENIX             33.38N 112.06W
10/02/2018                   MARICOPA           AZ   EMERGENCY MNGR

            PHOENIX PD REPORTS BASELINE RD AT 7TH ST
            CLOSED DUE TO FLOODING.

&&

PI
Local storm report, Oct 2, 10:37 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1037 AM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     FLASH FLOOD      5 NNW AHWATUKEE FOOTHIL 33.37N 112.10W
10/02/2018                   MARICOPA           AZ   EMERGENCY MNGR

            CITY OF PHOENIX REPORTS 19TH AVE CLOSED
            BETWEEN DOBBINS RD AND SOUTH MOUNTAIN AVE
            DUE TO FLOODING.

&&

PI

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 4:10 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal6 hr
Oct 2, 5:02 AM MSTAreal Flood AdvisoryPSRMaricopa, Yuma4 hr
Oct 2, 5:44 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal5 hr
Oct 2, 5:50 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 7:13 AM MSTFlash Flood WarningPSRMaricopa, Pinal6 hr
Oct 2, 7:21 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Oct 2, 7:30 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 8:09 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 8:20 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 8:47 AM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Oct 2, 9:42 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 10:13 AM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Oct 2, 11:12 AM MSTAreal Flood WarningPSRMaricopa2 hr
Oct 2, 12:42 PM MSTAreal Flood WarningPSRMaricopa2 hr
Oct 2, 1:31 PM MSTAreal Flood WarningPSRMaricopa89 min
Oct 2, 2:51 PM MSTAreal Flood WarningPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.